January 27, 2021

Life saving program coming soon to ACON

Naloxone, also known as Narcan, Prenoxad and Nyxoid, is a medicine which, when injected or inhaled, rapidly reverses the effect of an opioid overdose. While it is extremely effective as a reversal medication, it lasts up to 30 minutes, so it is important that an ambulance is in attendance to ensure that overdose does not re-occur after the initial dose of Naloxone wears off.

We are proud to say that ACON’s Sydney, Lismore and Hunter NSPs have been selected by  NSW Ministry of Health as part of a trial to implement this much needed service by providing Naloxone – Prenoxad (injectable) and Nyxoid (nasal spray) to our clients – Free of charge!

This will mean that those people who are most at risk of overdose, or those who know someone who may be at risk, will have easy access to Naloxone.

Our NSP staff have completed the required Naloxone training and are accredited to dispense this medication.

Our staff will also explain how to use this medication correctly, which takes approximately 10 minutes of your time.

NSW Health has issued several drug alerts, warning of the presence of fentanyl in not only heroin but also cocaine, ketamine and crystal-methamphetamine, so having Naloxone on hand is vital in reducing the risk of overdose.

Fentanyl is part of a group of drugs known as opioids. Opioids interact with opioid receptors in the brain and elicit a range of responses within the body; from feelings of pain relief, to relaxation, pleasure and contentment.

It is prescribed for chronic, severe pain as a result of cancer, nerve damage, back injury, major trauma and surgery.

In Australia, fentanyl is a schedule 8 drug and is 80 – 100 times stronger than morphine, therefore poses a significant risk for anyone using any of the above substances.

In recent months, there has been a spike in documented cases of overdoses in NSW where the substance used has contained fentanyl and, sadly, some have been fatal.

For more information about Naloxone, check out our FAQ:

NALOXONE FAQ

  1. What is Naloxone/Narcan?

Naloxone/Narcan is an opioid reversal medication, available either by injection or as a nasal spray. Naloxone provides a significant opportunity to save lives.

 

  1. What other names is Naloxone/Narcan known by?

Prenoxad

Prenoxad is an injectable form of Naloxone and comes in a pre-loaded syringe, with 2.0ml of medication. It has 5 x 0.4ml doses in each syringe and should be used as per instructions, with ambulance personnel on the phone to guide you through the process.

 Nyxoid

Nyxoid is in the form of a nasal spray and is as efficient as the injectable Naloxone. Easy to use, you simply insert the nozzle into the nostril of the person and press until it clicks to give the dose. (Do not test the device, as it only has one dose)

 

  1. Who is Naloxone for?

Anyone can carry Naloxone for any reason. Whether it is someone who is using opioids for recreation purposes or otherwise, or you have concerns for a friend where there is potentially at risk of overdose.

People in the following circumstances should consider keeping a supply of naloxone close by:

  • People on high doses of opioid pain medications
  • People who use opioid drugs
  • People returning to opioid use after a period of abstinence.
  • People who use opioids in combination with other drugs or medicines
  • Family, friends or loved ones of people who use opioid drugs.

Having Naloxone readily available does not encourage risky drug use but it does mean someone who is experiencing an overdose, has a better chance of surviving.

  1. Does Naloxone reverse the effects of a GHB (Gamma Hydroxybutyrate) overdose?

The answer is NO!

There is no reversal agent/medication for a GHB overdose but supportive care and monitoring, is more likely to prevent death in the event of a serious overdose.  If you suspect a friend has had a GHB overdose, get medical assistance immediately.

 

  1. Does Naloxone reverse the effects of:
    A Cocaine overdose?
    A crystal-methamphetamine overdose?
    A Ketamine overdose?

The answer is NO!

The only occasion where Naloxone can be administered for any of the above drugs, is when fentanyl is present in the substance being used.

 

  1. Are there any risks if Naloxone is administered accidentally or when the person is not actually overdosing?

There are no recorded incidents of adverse reactions when given naloxone without the presence of an opioid substance.

 

  1. Do you have to use an alcohol swab prior to injecting Naloxone?

Due to the necessity to administer Naloxone quickly in the case of overdose, removing articles of clothing to access bare skin and swabbing the area before using injectable Naloxone (Prenoxad), is unnecessary.

The importance of administering Naloxone is the priority!

 

  1. Where is the best part of the body to inject Naloxone?

Generally, the easiest site to inject is the upper thigh muscle (Vastus Lateralis) but you can also inject in the upper arm (Deltoid), but keep in mind that the needles provided are quite long (1 ¼”), so be careful not to insert the needle too far into the arm muscle, as there is a risk that you could hit the bone.

 

  1. Is it necessary to call an ambulance in the event of an overdose?

It is extremely important that an ambulance is called immediately when a person is suspected of overdosing. Even if you have naloxone with you and have administered the medication, it is essential that ambulance officers attend the person who has overdosed, as Naloxone wears off after approximately 30 minutes. By having ambulance officers on the phone, they can guide you through the process and advise whether another dose of Naloxone may be necessary.

Even after administering Naloxone, there is the possibility that the person could go back into a state of overdose.

In the event that the person has stopped breathing, it is important that CPR is performed until medical support arrives. Learning basic CPR can save lives and not only in the case of overdose. Free online CPR training is available here.

If you have any further enquiries about this medication, come into our NSP and our staff will be more than happy to answer any questions you might have.

REMEMBER THAT NALOXONE SAVES LIVES!

 

Not near an ACON NSP? Your Room has a list of pharmacies and NSPs that may be participating in the take home naloxone program, but it’s best to call ahead and find out.